Hydrocodone Overdose Help

Hydrocodone Overdose Help

Hydrocodone is a narcotic painkiller, commonly known by the brand names Vicodin, Percocet and OxyContin. This potent drug should always be taken only as prescribed.

Hydrocodone Overdose Symptoms

Even at prescription strength, side effects may occur, such as constipation, drowsiness, confusion, or nausea. If prescription dosages are exceeded, either intentionally or by accident, serious symptoms may arise. Signs of overdose may include the following symptoms:

  • Extreme sleepiness/drowsiness
  • Excessive sweating
  • Bluish tinge to skin, fingernails and lips
  • Cold, clammy skin
  • Nausea and vomiting
  • Stomach pain
  • Slowed pulse
  • Low blood pressure
  • Slowed or shallow breathing
  • Pinpoint pupils
  • Seizures
  • Dizziness
  • Coma

Overdose can also lead to cardiac arrest, circulatory failure, kidney failure and death. The symptoms listed above should be taken very seriously and help should be sought immediately if you recognize several of these symptoms in yourself or a loved one.

What to Do in Case of Overdose

Hydrocodone overdose should be urgently addressed. If you suspect someone has overdosed on this drug, seek emergency medical care at once. Also, if possible, inform emergency medical personnel of the following information:

  • The patient’s age, weight and visible symptoms
  • Name of product taken (as well as strength if known)
  • The time it was swallowed (if known)
  • The amount swallowed (if known)
  • If the hydrocodone was a prescribed medication or obtained illegally

Hydrocodone Overdose Treatment

Treatment for hydrocodone overdose will most likely occur in the emergency room. If the patient has shortness of breath or slowed breathing, he or she will probably receive oxygen. Depending on the severity of the patient’s symptoms, an antidote may be administered to reverse symptoms. A common antidote is called naloxone. Another option that may be used is activated charcoal, given orally, which may help soak up the hydrocodone from the digestive system.

Overdosing on hydrocodone can be fatal. Long-term effects from overdose may include permanent damage to the brain, depending on how much hydrocodone was taken and how long it took to obtain treatment for the overdose. Some people may not suffer any long-term effects and may be back to normal in a few days.

Hydrocodone Dependency and Addiction

A profound result of a survived hydrocodone overdose is the reality that one is facing certain dependence on the drug and most likely addiction to it. With prolonged use, a person will develop a physical tolerance to hydrocodone, not feeling the effects of pain relief or “high” unless the dosage is increased. In this way, any user is at risk for overdose once dependence and tolerance have been established.

Help for Hydrocodone Addiction

If you or someone you know is abusing, dependent, or addicted to hydrocodone, you must understand the accompanying risk for hydrocodone overdose. The best way to avoid this risk is to reach out for help now. We have recovery counselors available at a toll-free helpline 24 hours a day. Recovery is possible. Call today.